Services on Demand
Jornal de Pediatria
Print version ISSN 0021-7557
On-line version ISSN 1678-4782
BUCARETCHI, Fábio; DRAGOSAVAC, Sanja and VIEIRA, Ronan J.. Acute exposure to imidazoline derivatives in children. J. Pediatr. (Rio J.) [online]. 2003, vol.79, n.6, pp.519-524. ISSN 0021-7557. http://dx.doi.org/10.1590/S0021-75572003000600010.
OBJECTIVES: To study acute exposure to imidazoline derivatives in 72 children younger than 15 years of age, followed-up from January 1994 to December 1999. METHODS: This is a retrospective study of 72 patients with age between 2 months and 13 years (median 2 years; 25-75% = 1 to 3 years old) exposed to naphazoline (N=48), fenoxazoline (N=18), oxymetazoline (N=5) and tetrahydrozoline (N=1), through oral (N=46), nasal (N=24) or unknown (N=2) routes. RESULTS: Fifty-seven children developed clinical manifestations such as somnolence (N=34/57), sweating (N=20/57), pallor (N=17/57), hypothermia (N=16/57), bradycardia (N=13/57), cool extremities (N=9/57), restlessness (N=7/57), tachycardia (N=6/57), vomiting (N= 5/57), irregular respiratory pattern and apnea (N= 5/57), miosis/mydriasis (N=4/57). Naphazoline was the active ingredient most frequently involved (N=47), followed by phenoxazoline (N=5) and oxymetazoline (N=4). The onset of clinical manifestations was rapid, beginning within 2 hours after exposure in 32/57 children. Only supportive measures were employed, with one child requiring mechanical ventilation after accidental naphazoline ingestion. In most of the children resolution of symptoms occurred within 24 hours (N= 39/57). No deaths were observed. Patients exposed to naphazoline (N=47/48) presented a higher frequency of clinical signs of poisoning in comparison with those exposed to phenoxazoline (N= 5/18) (p < 0.001). There were no significant differences in the frequency of patients who presented clinical manifestations considering the route of exposure [oral (N=34/46), nasal (N=21/24); p=0.31]. CONCLUSIONS: Most children (especially those younger than 3 years) exposed to imidazoline derivatives (especially naphazoline) presented early signs of poisoning regardless of the exposure route (nasal or oral). The main signs observed were nervous system, cardiovascular and respiratory depression. Most children showed complete resolution of the symptoms within 24 hours.
Keywords : Imidazoline derivatives; sympathomimetic drugs; poisoning; children.